About a year ago i started getting a nocturnal cough, waking up feeling like i was choking 4-5 times a night. I also got small hard balls of phelgm. At the time we had just got a cat. After going to my GP they said it was asthma and kept upping the dose of my inhalers with no success, i tried indigestion remedies, antihistmines and cough syrup everynight but it didn't do anything.We re-homed the cat after 10 months.
It started getting worse, at night or after a glass of wine it felt like my throat just wouldn't swallow. 5 Months ago was a switching point for my throat and i have hardly eaten anything in that time, i've lost 35lbs. My thoat feels like it won't accept the food, the only thing i eat is sponge cake dipped in coffee, the only thing i drink is things that are milk consistency. When eating the sponge i have to swallow with the amount of energy it takes to swallow a large tablet. My saliva is very thick all the time and i have the feeling of a lump in my throat. I have mucous in my stool. They have carried out an endoscopy and a barium swallow, they were normal. My doctor gave me omeprazole, he said it was just in case a little bit of acid comes up at night but it didn't help.
Every cold i have turns into a sinus infection (which i have never had before) and i got an ear infection, which the next day burst the drum without having had a cold beforehand.
I'm desperate for the answers, there is no joy in life.
I have invented the cure for sinusitis, which will get rid of your nasal drip, which may end your chronic throat infection, if that's what you have. However, it involves bending over to get the saline in ALL of your sinuses, which I would not recommend in your condition. Unless you have someone to assist you, and do it outside of the recommended shower. It's risky, but probably not as risky as starving to death. The instructions are called Flip-Turn Sinus Flush on My Journal (friggy).
Oh, and dude, knock off the sponge cake--white flour thickens your mucus like nothing else. Try some soup or whole wheat bread or something until you get better.
Lastly, gargle a lot with saline solution---3 teaspoons of salt per quart of water.
Get your Thyroid checked. Have an ultra-sound done to your throat. A goiter can give you that choking feeling, and a feeling of not being able to swallow. If it is thyroid. For a quick fix while waiting for your doctors appoinment try taking Advil (as perscribed on package) for a few days and that may help keep the swollen goiter down (a little).
Yes of course there is a relationship between the upper airway and the esophagus, recall that they are foreut structures with a common embryologic origin, a common autonomic innervation the Vagus nerve, and their function is related. You can't swallow and breathe at the same time, right? Dysphagia is esophageal dysmotility (assuming no structural abnormality) and post nasal drip, well that is also governed by the same set of autonomic nerves. The ear problems, same thing, the middle ear is also an airway structure as you may know, and the same thing that is causing the excess fluid in the sinuses is causing obstruction of the airway to the middle ear. So use an antihistamine/decongestant, use your flonase consistently and correctly, use your omeprazole, cut out the alcohol, nicotine and chocolate and keep your head elevated at night. If you are on an ACE inhibitor or SSRI stop them. Look for airborne airway irritants in your workplace and elsewhere.
I appreciate the intent to be helpful but one should never abruptly stop an SSRI without consulting the prescriber of that SSRI first. Depression is potentially fatal (aka suicide). Post nasal drip, arguably, is not. This is like advising somebody with a seizure disorder to stop taking their anticonvulsant because they find the drowsiness inconvenient. Or like telling a person with a potentially fatal irregular heart beat to stop taking the medication that regulates their heart rhythm abruptly because of some inconvenient side effect. I don't wish to imply that one should put up with side effects that negatively impact quality of life. My point is that patients should consider their health priorities carefully and consult their prescriber regarding ways to reduce or eliminate side effects or change a medication rather than abruptly and unilaterally stop medicine that may be crucial for survival.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.